Home » Frequently asked Questions on Health » Why is my haemoglobin so low?

Why is my haemoglobin so low?

Q: I am 69 years old and generally in good health. I go for morning and evening walks everyday for about 9 kms. I am a pure vegetarian. Yesterday I got all my tests done including KFT, LFT, Lipid profile, complete blood test, glucose, urine etc. All seem to be normal and within the usual range except my haemoglobin - 132 g/L, RBC 4.42, white cell count 5.4, platelets 189, total cholesterol 185 mg/dL, triglyceride 283 mg/dL, total cholesterol/HDL ratio 5.1, potassium 3.2 meq/L, urea 3999 mg/dL, creatinine 1.22 mg/dL, uric acid 3.4mg/dL and total protein 7.3 g/dL, albumin/glob. ration 1.4, bilirubin 1.1 mg/dL. In the urine test there were no abnormalities found. Protein was nil, glucose nil, SG 1.030, pH 5.0, ketones nil, blood-nil, no crystals, no epithelial cells. I am concerned about the level of haemoglobin, RBC, triglyceride, potassium, billirubin, cholesterol/HDL ratio. Do I need to take any precautions in my lifestyle, food habits etc? Any diet restrictions for reducing triglycerides?

A:The only lab data that concerns me is the haemoglobin, triglycerides and the potassium. Let me address the haemoglobin first. Since you are 69 years you should have a colonoscopy done to exclude a source of blood loss from the colon (even if you do not see blood in the stools). If this is normal please have iron studies and a blood picture done to determine the reason for the low haemoglobin. Now your triglycerides. You do not mention your weight If you are overweight the emphasis should be on weight loss. If your weight is normal you do require treatment with a medication to lower the triglycerides. You should have your LDL cholesterol done as well so that the appropriate lipid lowering medication can be recommended by your doctor. Regarding the potassium.I am not sure what Asomex-5 and Losacar are (I practice in the US where the names of medications are different). If one of these is a diuretic you will need potassium supplementation. Please speak to your doctor about this.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------